Author Topic: coming off thyroxine  (Read 6376 times)

December 26, 2008, 03:52:54 pm
  • Guest
does anyone know if coming off thryoxine has any side effects, i.e. would it be likely to have symptoms such as constipation when stopping thyroxine while your body adjusts. the reason i am asking is my endocrinologist doesnt think i need thyroxine and is weaning me off it to see how i get on.

December 26, 2008, 04:07:33 pm
Reply #1
  • Guest
just to let you know i have reduced my dose to 50 micrograms for five days now and was wondering when am i likely to know if i actually need thyroxine, i.e. when will i start to feel bad.

December 26, 2008, 06:59:32 pm
Reply #2
  • Extemely Active Star Member
  • *****
  • Posts: 253
You may not feel bad at all -as T4 has such a long half life the levels in your body will decline fairly slwoly and allow your own thyroid gland to kick in. If you are going to feel bad -ten days or so is probably when you will begin to feel it -however this may well be transient and you may start to feel better again if you give it time.

I had to stop thyroxine for 6 months when I was hypo - for the same reasons as you - to check I was really hypo. I felt Ok for most of the six months - and it was only towards the end  when I felt really rubbish. My TSH slowly climbed to 43 which proved beyond doubt that I was hypo!

Farmergirl

December 26, 2008, 09:01:45 pm
Reply #3
  • Guest
If you are feeling better on thyroxine then why wean off? It simply means that your body needs it otherwise you would get hyper symptoms.

From my personal experience, most of the GPs and even Endos have absolutely no clue what they are talking about unless you have been seeing one endo only. In my hospital, every time, there is a new endo waiting for me!!

December 27, 2008, 11:31:47 am
Reply #4
  • Extemely Active Star Member
  • *****
  • Posts: 1130


i find the whole thyroxine business ever so confusing. i have been  gradually increasing my thyroxine intake, i could feel improvements, it was wonderful.
all the time i was looking out for hyper symptoms - my dr told me i would deffo know when i am hyper. but then i got up 275mcg daily & didn't have a single hyper symptom - not one, but i started to feel really weak, so energyless i couldn't hardly sit up, i was having to lie down all the time

my dr told me to reduce down to 200mcg which i have recently done. so i just wonder why i didn't feel hyper  !!^!c%
it confuses me sooooo much

good luck littlemissy, i hope you don't feel bad for all the changes, in my experienec, with every increase or decrease in my meds there has been a change to how i feel & my body behaves odd for a while, but then i feel ok again after about 2 weeks.
hope you feel better soon

 winter6
Hypothyroidism, Hypoadrenalism, M.E, Coeliac Disease, Gilberts Syndrome, Depression, Sinus Tachycardia, B12, Potassium & Vitamin D Deficiency, Hypoglycemia, Hypochloridia, yada yada yada ....

December 27, 2008, 07:49:19 pm
Reply #5
Hi littlemissy, I agree with scarlett that anytime you have an increase or decrease in medication your body will feel something for a few weeks and then you start to level out. I had an increase in October and my body went through all kinds of changes for several weeks before I started feeling better. And I also agree that the whole levothyroxine thing is so confusing its hard to keep up with it all. I have a friend that was on levothyroxine and was weaned off and she did have a few symptoms such as palpitations, anxiety, and headaches. Everybody is different so you may not experience any symptoms at all. Good luck with the transition.....

February 20, 2009, 07:37:47 pm
Reply #6
  • Guest
hi i am trying coming off it too.  as i have very little support from doc as doesnt want to admit its thyroid causing problems .  i dont know how it will go but heard ten days is probably the time, yesterday i was on cloud nine. glad to be in the real world again . i expect it takes time to clear from your system. i hope so . i know i cant take much more of this up and down from it . i asked for increase when i thought it was in need of altering in may .  was told it was perfect as it was . not to me it wasnt !
now i have become ill  without altering it . in may i could have changed quite smoothly i think but now ill i cant face anymore. i just want my life back. i dont believe i needed treatment in first place and specialist agreed . had i known i could come off it i would have done a long time ago .  good luck  hope all goes well  .